*The position of ACMT and AACT, is as follows:
General Precautions and Management of Exposure
Workers who may encounter fentanyl or fentanyl analogs should be trained to recognize the symptoms and objective signs of opioid intoxication, have naloxone readily available, and be trained to administer naloxone.
For opioid toxicity to occur the drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug.
- Toxicity may occur in canines utilized to detect drug. The risks are not equivalent to those in humans given the distinct contact that dogs, and not humans, have with the local environment.
For routine handling of these drugs, nitrile gloves provide sufficient protection.
In situations where an enclosed space is heavily contaminated with a potential highly potent opioid, water resistant coveralls should be worn.
Incidental dermal exposures should immediately be washed with copious amounts of water. Alcohol based hand sanitizers should not be used for decontamination as they do not wash opioids off the skin and may increase dermal drug absorption.
- In the unusual circumstance of significant airborne suspension of powdered opioids, a properly fitted N95 respirator or P100 mask is likely to provide reasonable respiratory protection.
Mucous Membrane/Splash Exposure
- OSHA-approved protection for eyes and face should be used during tasks where there exists possibility of splash to the face.
Naloxone Administration and Airway Management
Naloxone should be administered to those with objective signs of hypoventilation from opioid intoxication.
If hypoventilation persists following initial naloxone dose and personnel with advanced airway training are not available, repeat naloxone until reversal is seen or 10 mg is administered.
Personnel with advanced airway training should provide airway support for patients who are in extremis or those who do not improve with naloxone.
- In the absence of prolonged hypoxia, no persistent effects are expected following fentanyl or fentanyl analog exposures. Those with small subclinical exposures and those who awaken normally following naloxone administration will not experience long-term effects.